Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Effavirenz and neuron damage
Oct 12, 2012

As someone who has been on Atripla for over 4 years now I was most concerned after reading the study that says that effavirenz is toxic to neurons in the brain. I have been lucky with no side effects as far as fogginess, anxiety, vivid dreams, high cholesterol and triglycerides. In fact I have been undetectable for the entire time, CD4 1275, cholesterol 164, triglycerides 64. Is lack of side effects on indicator that I may not be as suceptable to the neuron damagr? Should I consider changing my medication? It was suggested that the drug can be reformulated to prevent toxicity. Is this in the works? This is is ver disconcerting in that Atripla has been viewed by many to be the "gold standard" in treatment. Your thoughts

Response from Dr. Henry

Good question. That study was interesting but clinical relevance unclear. Long term studies of patients on efavirenz generally not picking up a clear signal of increasing brain damage. A small subset of patients on efavirenz have ongoing annoying brain side effects (often a continuation of side effects seen when first starting) that might warrant discssion of a switch to alternative treatment. More clinical data/long term studies needed to shed light on whether the study your referance translates into a true clinical effect. KH



Previous
about to start Complera can i crush this pill and mix with applesauce?
Next
Blood test alteration and hiv medication

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement